Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Clin Psychopharmacol. 2003 Feb;23(1):58-77.

Psychotropic drugs, cardiac arrhythmia, and sudden death.

Author information

  • 1Department of Physiology and Cardiovascular Research Laboratories, School of Medical Sciences, University of Bristol, Bristol, United Kingdom. harry.witchel@bristol.ac.uk

Abstract

A variety of drugs targeted towards the central nervous system are associated with cardiac side effects, some of which are linked with reports of arrhythmia and sudden death. Some psychotropic drugs, particularly tricyclic antidepressants (TCAs) and antipsychotic agents, are correlated with iatrogenic prolongation of the QT interval of the electrocardiogram (ECG). In turn, this is associated with the arrhythmia (TdP). This review discusses the association between psychotropic agents, arrhythmia and sudden death and, focusing on TCAs and antipsychotics, considers their range of cellular actions on the heart; potentially pro-arrhythmic interactions between psychotropic and other medications are also considered. At the cellular level TCAs, such as imipramine and amitriptyline, and antipsychotics, such as thioridazine, are associated with inhibition of potassium channels encoded by In many cases this cellular action correlates with ECG changes and a risk of TdP. However, not all psychotropic agents that inhibit HERG at the cellular level are associated equally with QT prolongation in patients, and the potential for QT prolongation is not always equally correlated with TdP. Differences in risk between classes of psychotropic drugs, and between individual drugs within a class, may result from additional cellular effects of particular agents, which may influence the consequent effects of inhibition of repolarizing potassium current.

PMID:
12544377
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk